Type of Spiritual Experience
A description of the experience
CJEM. 1999 Jul;1(2):115-6. Anticholinergic visual hallucinosis from atropine eye drops. Bishop AG, Tallon JM Department of Emergency Medicine, New Halifax Infirmary, Dalhousie University, Halifax, NS.
A 37-year-old man with type I diabetes mellitus and chronic renal failure presented to the emergency department complaining of hallucinations. He was 5 days postoperative for left pars plana vitrectomy and intra-ocular lens implantation and had been taking ophthalmic atropine, tobramycin and prednisolone. He had presented 5 months earlier, on the same ophthalmic medications, with postoperative hallucinations after a right pars plana vitrectomy. Visual hallucinations are a major side effect of anticholinergic poisoning. Ophthalmic instillation of atropine has been documented to cause many central nervous sytstem symptoms, including hallucinations.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
Eye disease treatments
Blindness, macular degeneration and other sight impairment